Our Services

Frequently Asked Questions About Medicines

As patients grow and gain weight, how do you determine if medication should be increased?
If a child feels well and the exam is normal, we might just leave him or her at the dose of medication. If the child is not doing well, then we may want to increase the medicine dose.
 
Does methotrexate cause an upset stomach?
Yes it can. This usually happens within 36 hours of taking the dose.
 
How safe is methotrexate (and other meds) for long-term use?
Any medication has side effects. Methotrexate (MTX) lowers the immune system and can cause mouth ulcers and nausea. We know that adults have taken MTX safely for decades. Its use for children with arthritis started in the 1980s. We recommend checking the lab work to check on the liver, kidneys, and blood count every two months.

What happens if we forget a dose of methotrexate for an entire week or just forget to give it on the scheduled day of the week?  When/what day do you continue?
If you forget a dose, then you can resume treatment on the same day next week. If you are a day late, then just give the dose one day late and resume your normal schedule the following week.

What can I do if my child gets nauseous BEFORE I give her a shot?
The Behavioral Health Service has a counselor who works with kids on relaxation and distraction if they get sick prior to getting medicine. Call 412-692-5589 and ask for Dr. Noll.

What vitamins should my child take?
If your child is getting a well-balanced diet, vitamins are not mandatory. Otherwise, a multi-vitamin is recommended.

What are the side effects of prednisone? Is it dangerous?
Prednisone is good for fighting off inflammation, but it does have many potential side effects. A general rule about prednisone is that the lower the dose the better. If higher doses are used for long periods of time, then there is more risk for side effects. Some of these include: high blood pressure, moodiness, personality changes, difficulty sleeping, weight gain, acne, cataract, interruption of the blood supply to the hip, and decrease in rate of growth (height).

What are the side effects of Cellcept? Is it dangerous?
Cellcept is a medicine that lower the immune system. Some people can also experience nausea, stomach pain, and changes in the blood count. Other side effects are possible.

Are all vaccines safe for the rheumatology patient? Which are not?
If a patient is taking medicine that lowers the immune system, then we would like him or her to avoid 'live' vaccines. These would include varicella (chickenpox) and MMR (measles, mumps, and rubella).

Is there an approved eating plan for SLE patients?
There is not a scientifically recommended "lupus diet." In general, a well-balanced diet is recommended. If a patient is taking prednisone, we want him or her to watch salt intake and fat intake.

My doctor switched my child's NSAID. What should I do with the old NSAID?
Contact your pharmacy to find out if it has a drop-off for medications that are no longer used.

The contents of Children’s Hospital of Pittsburgh of UPMC’s Web site are for informational and educational purposes only. Children’s does not give specific medical advice on its Web site. The content of this Web site is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because information contained on this Web site. The links provided on this web page are for reference purposes only. Children’s does not manage or expressly endorse the contents of third party websites.

Last Update
March 28, 2014
  • Increase/Decrease Text Size
  • Print This Page
Last Update
March 28, 2014
top